Do Statins Increase the Risk of Eczema?

Like many senior citizens and patients of mine, if asked if I am healthy, I would probably answer “yes.” “Yes” ignores the fact that my blood pressure is well controlled with a blood pressure medicine, salt restriction and constant efforts to control my weight.

I exercise regularly and with great duration and modest intensity, so I think I am healthy. My allergies are controlled with a long acting non-sedating antihistamine. My normal pressure “glaucoma” requires nightly eye drops and thankfully the developing cataracts have not caused issues.

Then there is the cholesterol which is normally elevated despite eating according to expert advice and is controlled by a popular statin. Since I take the statin, I deplete my Coenzyme Q 10, so I take that as well. I guess the correct answer to the question of “are you healthy?” is I have multiple chronic medical conditions being well controlled with medication, diet and exercise.

I started the statin a few years back and was always amazed at the lack of muscle aches and pains I experienced yet so many of my friends and patients suffer greatly. What I did not expect was to see my skin slough and get irritated and itch with an atopic dermatitis called eczema. Several dermatologists prescribed soothing creams and ointments without making any attempt to determine the core cause of the problem. One suggested I go for allergy testing.

This is the background of me seeing an article in the Journal of the American Academy of Dermatology asking, “Do Statins Increase the Risk for Eczema?” The study performed in Iowa looked at patients taking statins for high cholesterol and heart disease and compared them with individuals not taking lipid lowering medications.

Almost ten thousand patient records were reviewed over a six-year period. It turns out that those taking stain medicine had a higher risk of developing eczema at almost 7% compared to the general population at less than 2%. The study by Dr. Cheung and associates called for further research to determine the exact mechanism of statins being associated with an increased risk of eczema.

In the meantime, I continue to take my rosuvastatin and CoQ10, watch my intake of forbidden foods, exercise and support the pharmaceutical industry by purchasing specials soaps , creams and ointments to mitigate the eczema and prevent me from scratching my skin until it bleeds.

One Response

  1. Well, I usually don’t like reading the whole blog, but when it comes to you. I can spend hours reading your blogs and enhancing my knowledge. Keep posting more.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: